Tornadoes · United States · Illinois · 2017
EF1 tornado, Delhi to Piasa, Illinois, April 29, 2017
From Delhi to Piasa, this EF1 tornado ran 2.4 miles across Jersey and Macoupin counties on April 29, 2017, touching down at 4:02 PM CDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- April 29, 2017
- Touchdown
- 4:02 PM CDT (21:02 UTC)
- Lifted
- 4:05 PM CDT (21:05 UTC)
- On the ground
- 3 minutes
- Path length
- 2.4 miles (3.8 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- Counties
- Jersey and Macoupin counties
- Touchdown point
- 39.071, -90.172
- Lift-off point
- 39.090, -90.136
- Record number
- 1704291502-01
The damage survey
3 damage points were recorded along this path by NWS LSX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 90 mph.
- Numerous trees uprooted, snapped and twisted.
- Garage destroyed with debris tossed hundreds of yards to the northeast. Other damage on the property included many trees snapped at the base or uprooted. The residence suffered minor roof damage, blown out windows and other minor damage.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A strong spring storm system brought multiple rounds of thunderstorms and heavy rain to the southeast half of Missouri during the weekend of April 29th-30th. Rainfall totals surpassed nine inches in some locations and this led to flash flooding and historic flooding along some of the tributaries of the Missouri and Mississippi Rivers. Areas along the Meramec River were especially hard hit as new records were set at Steelville, Sullivan, and Eureka. The previous records had just recently been set during the late December flooding of 2015. Two major highways, I-44 and I-55 were shut down for a number of days due to the record river flooding from this event. A few thunderstorms also became severe during the afternoon of April 29th, with two weak tornadoes documented.
A weak tornado developed in east central Jersey County, about two tenths of a mile north of Oak Rest Lane, just west of intersection with Oak Rest Road. It travelled to the northeast, crossing Crystal Lake Road just south of Lards Road. Most of the damage to this point was minimal. As it crossed Oak Rest Road, it caused extensive tree damage with numerous trees uprooted, snapped and twisted. The tornado then moved across a field and caused EF1 damage to a property on Gun Club Road, just west of Stonebrooke Drive. Here at least a dozen mature trees were snapped and twisted. The detached garage was destroyed and the single family home had minor damage including windows broken out of the house. The tornado continued northeast for about half a mile before crossing into Macoupin County, 3 miles north of Brighton.
After the tornado crossed into Macoupin County, it continued to the northeast. It crossed Illinois Routes 111/267 just south of intersection with Bachman Road. In this location it broke off numerous large tree limbs as it crossed Bachman Road. Then the tornado dissipated two tenths of a mile north of Bachman Road, about 3.4 miles north of Brighton. Damage was rated EF0 in Macoupin County. Overall, the tornado was rated EF1 with a path length of 2.36 miles and a max path width of 50 yards.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
6 minutes of warning. NWS LSX issued a tornado warning for this county at 20:56 UTC, 6 minutes before the tornado touched down, in force until 21:12 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 20:24 UTC | 21:15 UTC | Severe Thunderstorm Warning | LSX |
| 20:56 UTC | 21:12 UTC | Tornado Warning | LSX |
| 21:03 UTC | 21:25 UTC | Severe Thunderstorm Warning | LSX |
| 22:20 UTC | 06:15 UTC | Flash Flood Warning | LSX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Marginal Risk. The outlook in force was issued at 20:00 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the tornado touched down at Apr 29, 3:49 PM CDT, 13 minutes earlier.
Area forecast discussion, Apr 29, 3:49 PM CDT, 13 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
349 PM CDT Sat Apr 29 2017
.SHORT TERM... (Through Late Sunday Afternoon)
Issued at 348 PM CDT Sat Apr 29 2017
Main severe weather threat and significant flash flood threat will
be the remainder of this afternoon into tonight. The warm front
continues to lift northwestward and was wavering from southwest/
south central IL into the St. Louis region into southeast MO at 20Z.
The air mass on the warm side of this boundary is becoming
increasingly unstable with SBCAPE of 1000+ J/KG, and as the
advancing QLCS interacts with the boundary/low level shear and
accompanying surface based instability, we should see our greatest
severe weather potential. The highest rainfall rates will also be
attendant with the ongoing thunderstorms across eastern MO and
eventually into southwest IL, and accordingly this will result in
the greatest flash flood threat. In the wake of the QLCS/MCS, the
ascent will be less but the high PW air mass will contribute to
moderate rainfall rates and moderate amounts this evening into the
overnight hours in the large and growing trailing stratiform rain
region. Embedded convection in the trailing region could also
produce occasionally higher rain rates and thus a continued threat
of flash flooding.
The upper low/trof will lift northeast through the Plains on Sunday
with nearly vertically stacked lows and a east/northeast sweeping
cold front/occluded front. This front will be located near the MS
River by 00Z Monday. Additional showers and thunderstorms are
expected through the day along and ahead of the frontal boundary,
especially across eastern MO into western IL. Relatively quick
overall storm motions should keep high rainfall rates with the
thunderstorms short-lived at any given location. Some severe weather
potential will also exist with the storms across eastern MO into IL,
especially in the afternoon when instability should be maximized.
The flash flood watch and threat will continue until the rain ends
on Sunday evening, however the GREATEST flash flood threat will be
through tonight.
Glass
.LONG TERM... (Sunday Night through Next Saturday)
Issued at 348 PM CDT Sat Apr 29 2017
As vertically stacked system lifts northward through Iowa Sunday
night, cold front to slide east through forecast area, exiting after
06z Monday. Should see ongoing strong to severe storms weaken and
move out of area Sunday evening. Timing still looks good, so feel
that ending time of flash flood watch is good. Region to get dry
slotted briefly before wrap around showers move in on back side of
system.
Colder air to filter in for Monday with highs only between 50 and 60
degrees. Isolated to scattered showers to move out by Monday
evening.
Dry conditions to return from Monday night through Tuesday before
next system moves in beginning Tuesday night. Overrunning showers to
develop and spread eastward north of a stationary front just south
of the MO/AR border. Activity to increase in coverage late Tuesday
night and Wednesday as several waves move along boundary. System to
exit region with precipitation tapering off during the day on
Thursday. Dry and moderating temperatures to return to the region
for the last part of the work week and into the weekend.
Byrd
&&
.AVIATION... (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 1237 PM CDT Sat Apr 29 2017
The warm front remains across southeast MO and southern IL at
midday and is slowly lifting northward. There is now a temporary
lull in showers and thunderstorms across the metro St. Louis
region, while showers and thunderstorms continue to impact
central MO including KCOU and west central MO including KUIN. I
don't foresee any big changes for KCOU and KUIN as showers and
thunderstorms will continue to impact those terminals with
predominately IFR flight conditions through the remainder of the
afternoon. Pending unforeseen earlier development, the next round
of showers and thunderstorms is expected to impact the metro St.
Louis terminals around 21Z. I think the overall amount of thunder
will diminish through the evening, with predominately rain/showers
late evening and overnight. Several waves of thunderstorms will
then be possible again on Sunday. Flight conditions will continue
to vary from MVFR to IFR.
SPECIFICS FOR KSTL:
Anticipating a lull in thunderstorms until around 21z, then
another round of strong thunderstorms with heavy rain and high
winds will impact the terminal. Thunderstorms should last into the
early evening and then steady showers/rain will continue from the
later evening through the overnight hours. Several waves of thunderstorms
will then be possible again on Sunday. Flight conditions will
continue to vary from MVFR to IFR.
Glass
&&
.PRELIMINARY POINT TEMPS/POPS...
Saint Louis 62 74 48 58 / 100 80 30 20
Quincy 48 68 45 51 / 100 80 30 30
Columbia 55 69 43 56 / 100 80 30 30
Jefferson City 58 71 44 58 / 100 80 30 30
Salem 66 77 50 57 / 100 80 50 10
Farmington 66 72 46 59 / 100 80 20 10
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through late Sunday night for Audrain MO-Boone
MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
Iron MO-Jefferson MO-Lincoln MO-Madison MO-Moniteau MO-
Monroe MO-Montgomery MO-Osage MO-Pike MO-Ralls MO-Reynolds
MO-Saint Charles MO-Saint Francois MO-Saint Louis City MO-
Saint Louis MO-Sainte Genevieve MO-Warren MO-Washington MO.
IL...Flash Flood Watch through late Sunday night for Bond IL-Calhoun
IL-Clinton IL-Fayette IL-Greene IL-Jersey IL-Macoupin IL-
Madison IL-Marion IL-Monroe IL-Montgomery IL-Pike IL-
Randolph IL-Saint Clair IL-Washington IL.
&&
WFO LSXHazardous weather outlook, Apr 29, 4:25 AM CDT, 11 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 425 AM CDT Sat Apr 29 2017 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-300930- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 425 AM CDT Sat Apr 29 2017 This hazardous weather outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and Tonight Some severe thunderstorms are expected today and tonight, especially across southeast Missouri and southwest Illinois. Large hail and damaging winds will be the primary threat, although isolated tornadoes will be possible as well. Heavy rain is also expected today and tonight and a flash flood watch continues for most of the area. .DAYS TWO THROUGH SEVEN...Sunday through Friday Severe thunderstorms will be possible Sunday and Sunday evening, particularly across southeast Missouri and southwest Illinois. A heavy rainfall event will persist through Sunday evening. A flash flood watch continues in effect for most of the forecast area until late Sunday night. A total of 3 to 5 inches of rainfall is forecast with locally higher amounts possible, especially along Interstate 44 in Missouri and Interstate 55 in Illinois. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today and tonight. Spotters are encouraged to report any severe weather or significant rainfall amounts and flooding, if observed, to the National Weather Service. GKS
In the hours before
Local storm report, Apr 29, 3:01 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
301 PM CDT SAT APR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM HEAVY RAIN ASHLAND 38.77N 92.26W
04/29/2017 M4.93 INCH BOONE MO TRAINED SPOTTER
STORM TOTAL RAINFALL SINCE 500 AM.
&&
EVENT NUMBER LSX1700371
MDRLocal storm report, Apr 29, 3:45 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
345 PM CDT SAT APR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 PM HAIL BRIDGETON 38.77N 90.43W
04/29/2017 E1.00 INCH ST. LOUIS MO TRAINED SPOTTER
&&
EVENT NUMBER LSX1700372
MDRLocal storm report, Apr 29, 3:52 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
352 PM CDT SAT APR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG 2 NE KAMPVILLE 38.87N 90.52W
04/29/2017 ST. CHARLES MO AMATEUR RADIO
CARS AND BOATS OVERTURNED AT INTERSECTION OF
DWYER AND CHURCH ROADS.
&&
JPGLocal storm report, Apr 29, 3:54 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
354 PM CDT SAT APR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL FLORISSANT 38.80N 90.32W
04/29/2017 E0.50 INCH ST. LOUIS MO TRAINED SPOTTER
&&
EVENT NUMBER LSX1700373
MDRLocal storm report, Apr 29, 3:56 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
356 PM CDT SAT APR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 PM TSTM WND DMG FLORISSANT 38.80N 90.32W
04/29/2017 ST. LOUIS MO TRAINED SPOTTER
1-FOOT DIAMETER TREE TOPPLED.
&&
EVENT NUMBER LSX1700374
MDRLocal storm report, Apr 29, 3:58 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
358 PM CDT SAT APR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM HAIL FLORISSANT 38.80N 90.32W
04/29/2017 E0.25 INCH ST. LOUIS MO TRAINED SPOTTER
PEA-SIZED HAIL.
&&
EVENT NUMBER LSX1700375
MDRThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lincoln, IL (KILX), 12:00Z
9.0 hours before the tornado, 178 km from the path. April 29, 2017.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -83956 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 776 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 242 m²/s²
- 0-3 km storm-relative helicity
- 568 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 2.0 K/km
Lincoln, IL (KILX), 00:00Z
3.0 hours after it, 178 km from the path. April 30, 2017.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- 0 J/kg
- Surface CAPE
- 3 J/kg
- Mixed-layer LCL
- 434 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 549 m²/s²
- 0-3 km storm-relative helicity
- 930 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 0.2 K/km
The radar
The St Louis radar (KLSX), 62 km away, was scanning. The volume nearest the touchdown began at 20:57 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 20:48 UTC | TSTM WND DMG | 4 Ese Elsah | Jersey, IL | POWER LINE AND TREES DOWN ACROSS THE GREAT RIVER RD NEAR LOCKHAVEN RD, BLOCKING TRAFFIC IN BOTH DIRECTIONS. AMEREN ON SCENE NOW. |
| 20:50 UTC | TSTM WND DMG | 4 Ese Elsah | Jersey, IL | THE NWS CONDUCTED A DAMAGE SURVEY OF THE PIASA MARINA WHERE DAMAGE OCCURRED TO SEVERAL BOAT DOCKS, AN UNOCCUPIED BUILDING, AND SOME SURROUNDING TREES. THE SURVEY CONCLUDED THIS DAMAGE WAS THE RESULT OF A MICROBURST WITH |
| 20:54 UTC | TSTM WND DMG | 3 W Franklin | Morgan, IL | POWER LINES DOWN FROM THUNDERSTORM |
| 21:02 UTC | TORNADO | 2 W Miles Station | Jersey, IL | A WEAK TORNADO CAUSED DAMAGE TO TREES AND THREE RESIDENCES NEAR THE JERSEY/MACOUPIN COUNTY BORDER. THE DAMAGE WAS RATED EF1 WITH MAXIMUM WINDS OF 90 MPH AND A WIDTH OF 50 YARDS. |
| 21:05 UTC | TSTM WND DMG | Alton | Madison, IL | NUMEROUS TREE LIMBS AND A FEW TREES TWISTED, UPROOTED AND BROKEN AROUND TOWN. |
| 21:05 UTC | HAIL 0.7 | Alton | Madison, IL | |
| 21:06 UTC | HAIL 0.25 | Alton | Madison, IL | |
| 21:08 UTC | TSTM WND DMG | 2 W Miles Station | Macoupin, IL | NUMEROUS TREE LIMBS DOWN AND A FEW TREES TWISTED AND BROKEN. POSSIBLE TORNADO. |
| 21:08 UTC | TSTM WND DMG | Brighton | Macoupin, IL | TREES/POWER LINES DOWN IN BRIGHTON AND MEDORA AREA. |
| 21:15 UTC | HAIL 0.5 | Fosterburg | Madison, IL | |
| 21:25 UTC | TSTM WND DMG | 2 Sw Farmersville | Montgomery, IL | METAL ROOF BLOWN OFF. POWER POLES SNAPPED OFF. |
| 21:26 UTC | TSTM WND DMG | 1 W Farmersville | Montgomery, IL | CONSTRUCTION TRAILER FLIPPED OVER ON ITS SIDE. |
| 21:26 UTC | HAIL 0.5 | Bunker Hill | Macoupin, IL | |
| 21:27 UTC | TSTM WND DMG | 1 N Farmersville | Montgomery, IL | MULTIPLE TREES UPROOTED. |
| 21:28 UTC | TSTM WND DMG | Farmersville | Montgomery, IL | TREE UPROOTED ONTO HOME CAUSING DAMAGE. |
| 21:48 UTC | TSTM WND DMG | 1 Ene Farmersville | Montgomery, IL | 2 SEMI TRUCKS BLOWN OVER ON I-55 BETWEEN MILE MARKERS 72 AND 73. |
| 21:48 UTC | TSTM WND DMG | 1 Ne Farmersville | Montgomery, IL | 2 SEMI TRUCKS BLOWN OVER ON I-55 BETWEEN MILE MARKERS 72 AND 73. |
| 21:49 UTC | HAIL 0.88 | Livingston | Madison, IL | |
| 21:54 UTC | TSTM WND GST 62 | Harvel | Montgomery, IL | |
| 21:54 UTC | HAIL 1 | Harvel | Montgomery, IL | |
| 21:55 UTC | TSTM WND GST 57 | Virden | Macoupin, IL | WIND GUST 1 MILE EAST OF VIRDEN |
| 21:55 UTC | TSTM WND GST 57 | Virden | Macoupin, IL | WIND GUST 1 MILE EAST OF VIRDEN. |
| 22:04 UTC | TSTM WND DMG | Litchfield | Montgomery, IL | POWER LINES DOWN 1 MILE EAST OF LITCHFIELD. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2017 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are
The other tornadoes of April 29, 2017
17 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 29 | 2:24 PM CDT | EF1 | Natchitoches Parish, LA | 2.0 | 290 | $200,000 | ||
| April 29 | 3:16 PM CDT | EF1 | Boone, AR | 1.9 | 100 | 1 | $400,000 | |
| April 29 | 3:31 PM CDT | EF0 | Saint Charles, MO | 3.9 | 100 | |||
| April 29 | 4:15 PM CDT | EF0 | Van Zandt, TX | 1.6 | 100 | |||
| April 29 | 4:17 PM CDT | EF1 | Sequoyah, OK | 7.3 | 600 | $20,000 | ||
| April 29 | 4:20 PM CDT | EF0 | Morgan, IL | 0.7 | 10 | |||
| April 29 | 4:57 PM CDT | EF1 | Crawford, AR | 5.5 | 300 | $50,000 | ||
| April 29 | 5:10 PM CDT | EF0 | Van Zandt, TX | 1.8 | 75 | $60,000 | ||
| April 29 | 5:29 PM CDT | EF4 | Canton tornado, TX | 21.4 | 1,760 | 2 | 25 | $1.2 million |
| April 29 | 5:51 PM CDT | EF2 | Henderson, TX | 11.7 | 100 | 10 | $600,000 | |
| April 29 | 6:08 PM CDT | EF3 | Van Zandt, TX | 39.7 | 1,760 | 2 | 24 | $670,000 |
| April 29 | 6:32 PM CDT | EF0 | Hopkins, TX | 8.6 | 100 | $10,000 | ||
| April 29 | 7:13 PM CDT | EF0 | Van Zandt, TX | 0.9 | 80 | $5,000 | ||
| April 29 | 8:45 PM CDT | EF1 | Smith, TX | 3.0 | 570 | $25,000 | ||
| April 29 | 8:48 PM CDT | EF1 | Wood, TX | 0.3 | 190 | $30,000 | ||
| April 29 | 12:37 AM CDT | EF1 | White, AR | 5.9 | 100 | $80,000 | ||
| April 29 | 12:57 AM CDT | EF1 | Woodruff, AR | 0.8 | 80 | $5,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.